Article Text

PDF
CASE REPORT
Thyroxine-induced periodic paralysis: a rare complication of nutritional supplements

Abstract

The consumption of daily nutritional supplements has risen dramatically all over the world. Many people believe that dietary supplements, if not useful, are at least safe to fulfil small dietary gaps. Many nutritional supplements have not been approved by Federal Drug Administration due to their unregulated active ingredients, but they are available as over the counter. One of the active ingredients, exogenous triiodothyronine (T3), has been reported in dietary supplements. We present a case of sudden onset of tetraparesis. Laboratory workup showed hypokalaemia, low thyroid-stimulating hormone and thyroxine (T4) but normal T3 and thyroglobulin levels. The radioiodine uptake scan also showed reduced uptake. After aggressive serum potassium correction and stopping supplements, his condition got improved. So the suspicion of exogenous T3-induced thyrotoxic periodic paralysis was confirmed.

  • metabolic disorders
  • hyperthyroidism
  • neuroendocrinology
  • vitamins and supplements
  • unwanted effects / adverse reactions
View Full Text

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.